Hail, Marathon
- When
- September 27, 4:56 PM CST
- Where
- Marathon County, Athens
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.030, -90.080
Thunderstorms produced penny size hail in Athens.
Thunderstorms, behind a departing surface low pressure system and associated front, produced hail as they moved across central and northern Wisconsin. The hail was as large as penny size in Marathon County during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms, behind a departing surface low pressure system and associated front, produced hail as they moved across central and northern Wisconsin. The hail was as large as penny size in Marathon County during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 27, 2:30 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT SUN SEP 27 2009 .SHORT TERM...TONIGHT AND MONDAY. LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW A 987MB LOW PRESSURE SYSTEM APPROACHING NORTHERN LAKE SUPERIOR...BEING DRIVEN SE BY A PLETHORA OF SHORTWAVES...THE STRONGEST OF WHICH IS APPROACHING THE DAKOTAS/MINNESOTA BORDER. SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS WISCONSIN THIS AFTERNOON AHEAD OF AN ASSOCIATED COLD FRONT OVER THE WESTERN PART OF THE STATE...AND AHEAD OF LEADING SHORTWAVE ENERGY. CLOUD COVER ACCOMPANYING THESE SHOWERS AND STORMS HAVE COOLED TEMPERATURES THIS AFTERNOON BACK INTO THE 60S FOR THE MOST PART...AND PUT A LID ON DIURNAL INSTABILITY. AS A RESULT...CONVECTION HAS BEEN SLOWLY RAMPING UP WITH NOTHING REALLY APPROACHING SEVERE CRITERIA YET. HAVE SEEN SOME REPORTS OF HAIL UPSTREAM...DUE TO MID-LEVEL LAPSE RATES APPROACHING 8 C/KM AND LOW FREEZING LEVELS. MEANWHILE...BEHIND THE SHORTWAVE OVER MN...WINDS HAVE BEEN GUSTING IN THE MIDDLE AND UPPER 40S. AS THE FRONT AND SHORTWAVES PASS OVER THE AREA OVER THE NEXT 24 HOURS...PRECIP CHANCES AND GUSTY WINDS ARE THE MAIN FORECAST CONCERNS. TONIGHT...BEEFY 140KT JET STREAK DIGGING SE OVER THE NORTHERN PLAINS WILL PUSH AN EQUALLY BEEFY SHORTWAVE ACROSS THE STATE OF WISCONSIN TONIGHT. LOW PRESSURE...AHEAD OF THE WAVE...WITH MOVE ACROSS LAKE SUPERIOR WITH ITS TRAILING COLD FRONT CLEARING EASTERN WISCONSIN DURING THE EVENING. ANY CONVECTION ALONG THE BOUNDARY SHOULD BE SLOWLY WEAKENING BY THE START OF THE EVENING AS NOCTURNAL COOLING SETS IN...BUT WOULDNT BE SURPRISED IF THERE IS AN ISOLATED WIND GUST OR SOME SMALL HAIL...BUT A SEVERE THUNDERSTORM LOOKS HARD TO COME BY AT THIS POINT. ONCE THE FRONT CLEARS THE AREA...BY AROUND 03Z...WRAP AROUND DEEP MOISTURE WILL MOVE ACROSS THE STATE FROM NW TO SE OVERNIGHT...SPREADING WIDESPREAD SHOWERS OVER THE AREA. THE 09Z SREF PORTRAYS CATEGORICAL POPS ACROSS THE AREA OVERNIGHT...AND BEEFED UP CLOUD COVER AND POPS. SOME LAKE ENHANCEMENT WILL OCCUR OFF LAKE SUPERIOR AS +3C TO +5C AIR MOVES OVER 16C+ WATERS OF LAKE SUPERIOR...WHICH WILL KEEP THE HIGHEST POPS OVER FAR N-C WISCONSIN. WILL ALSO SEE THE LOW LEVEL PRESSURE GRADIENT TIGHTEN WITH A CORE OF 50KT WINDS AT 900MB MOVING ACROSS THE SOUTHERN CWA. MORE UNCERTAINTY EXISTS ACROSS NE WISCONSIN AS ITS CLOSER TO THE CENTER OF THE LOW LEVEL CIRCULATION AND THE 12Z NAM SUGGESTS THE STRONGEST WINDS MAY NOT WORK IN THERE UNTIL TOMORROW. WITH THE MODELS DELAYING MOVING THE 50KT LOW LEVEL WINDS UNTIL AFTER 06Z...WILL DELAY THE INHERITED ADVISORY UNTIL THEN. TOMORROW...THE WRAP AROUND MOISTURE DEPARTS DURING THE MORNING...SO WILL SEE A DIMINISHING TREND OF THE PRECIP ACROSS MOST OF THE AREA. THE EXCEPTION WILL BE ACROSS N-C WISCONSIN WHERE LAKE ENHANCED SHOWER ACTIVITY WILL CONTINUE. ANOTHER SLUG OF DEEP MOISTURE WILL RETURN TO NORTHERN WISCONSIN TOMORROW AFTERNOON...WHICH WILL ONLY AID PRECIP DEVELOPMENT. HOWEVER...THE MAIN STORY WILL BE THE STRONG WINDS AS 50-55KT 850MB WINDS TRY TO MIX TO THE SURFACE. TAKING 80% OF THAT YIELDS 39KT WIND GUSTS OR WIND ADVISORY CRITERIA. SO WILL EXTEND THE WIND ADVISORY TO COVER ALL BUT FAR NORTHERN WISCONSIN. WITH THE UNCERTAINTY OF THE WIND SPEEDS OVER DOOR COUNTY...WILL LEAVE THE HIGH WIND WATCH UP AS THEIR STRONGEST WINDS DONT APPEAR TO ARRIVE UNTIL AFTER 12Z. IF THE 12Z GFS TURNS OUT TO BE CORRECT...THAN A HIGH WIND AND STORM WARNING WILL BE NEEDED FOR THE DOOR PENINSULA AND SURROUNDING WATERS. HIGHS WILL STRUGGLE TO GET OUT OF THE 50S NORTH AND REACH THE UPPER 50S SE. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. WINDS MONDAY EVENING WILL BE THE FIRST CONCERN. THE SURFACE PRESSURE GRADIENT WILL CONTINUE TO DECREASE DURING THE NIGHT AS THE LOW PRESSURE SYSTEM MOVES AWAY FROM WISCONSIN. 12Z MODELS WERE CONSISTENT IN SHOWING WINDS DECREASE ONLY SLIGHTLY BETWEEN 00Z AND 06Z TUESDAY...BEFORE THEY DROP OFF MORE RAPIDLY THEREAFTER. IT APPEARS THAT DOOR COUNTY WOULD BE THE ONLY REAL CONCERN FOR AN ADVISORY DURING THE EVENING. HIGH PRESSURE BUILDING INTO THE REGION ON TUESDAY WILL ALLOW WINDS TO DROP OFF EVEN MORE AND SKIES SHOULD BEGIN TO CLEAR AS WELL. THE COLD AIRMASS...CLEARING SKIES AND DYING WINDS ARE EXPECTED TO RESULT IN SUBFREEZING TEMPERATURES ACROSS THE NORTH AND LOWS IN THE 30S FOR MOST OF THE REMAINDER OF THE AREA. THIS IS FAR ENOUGH OFF THAT ANY HEADLINES CAN BE ISSUED A DAY OR TWO FROM NOW IF THEY APPEAR NECESSARY. ECMWF AND GFS WERE SHOWING SIGNIFICANT DIFFERENCES WITH THE SYSTEM THAT WILL MOVE INTO THE REGION DURING THE LATTER HALF OF THE WEEK. HAVE KEPT CLOSER TO THE ECMWF...FOR CONSISTENCY REASONS...AND HPC GUIDANCE FOR LATE IN THE WEEK INTO NEXT WEEKEND. A RATHER COOL AND WET PERIOD OF WEATHER IS IN STORE FOR NORTHEAST WISCONSIN. && .AVIATION...STRONG COLD FRONT WILL PASS ACROSS THE AREA THIS AFTERNOON...WITH THE POTENTIAL FOR THUNDERSTORMS MOSTLY AT GRB...AND TO A LESSER EXTENT AUW/CWA. ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 OR 50KTS AND SMALL HAIL. THEREAFTER...WRAP AROUND MOISTURE AND A TIGHTENING PRESSURE GRADIENT WILL PRODUCE SHOWERS AND INCREASINGLY WINDIER CONDITIONS AT ALL TAF SITES. SOME GUSTS COULD REACH GREATER THAN 40 KTS BY LATE TOMORROW MORNING. WHEN THE WRAP AROUND MOISTURE ARRIVES THIS EVENING...SKY CONDITIONS WILL FALL TO MVFR LEVELS. && .GRB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 1 AM TO 7 PM CDT MONDAY FOR WIZ030-031- 035>040-045-048>050. WIND ADVISORY FROM 5 AM MONDAY TO 7 AM CDT TUESDAY FOR WIZ022. && MPC/MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 350 PM CDT SUN SEP 27 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 350 PM CDT SUN SEP 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WITH WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS EVENING AHEAD OF A FAST MOVING COLD FRONT. ALTHOUGH ITS UNLIKELY...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WHICH COULD PRODUCE ONE INCH DIAMETER HAIL. STRONG WEST TO NORTHWEST WINDS WILL DEVELOP BEHIND THE COLD FRONT TONIGHT. WINDS COULD GUST OVER 40 MPH ACROSS CENTRAL AND EAST- CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY STRONG NORTHWEST WINDS WILL CONTINUE MONDAY WITH GUSTS OVER 45 MPH...MOSTLY OVER CENTRAL AND NORTHEAST WISCONSIN. THE STRONGEST WINDS WILL BE OVER DOOR COUNTY...WHERE GUSTS NEAR 55 MPH ARE POSSIBLE. SEE ONGOING ADVISORIES FOR MORE DETAILS. FROST IS POSSIBLE OVER CENTRAL AND PORTIONS OF NORTHEAST WISCONSIN AWAY FROM GREEN BAY AND LAKE MICHIGAN TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON FOR SEVERE THUNDERSTORMS. IN ADDITION...SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE ON MONDAY WITH REPORTS OF WIND GUSTS OF 45 MPH OR GREATER. LMZ521-522-541>543-282100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 350 PM CDT SUN SEP 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL DEVELOP DURING THE AFTERNOON. GALES FORCE WINDS ARE EXPECTED TO DEVELOP LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY NORTHWEST GALES WILL CONTINUE MONDAY INTO MONDAY EVENING. A FEW STORM FORCE GUSTS ARE POSSIBLE NEAR DOOR COUNTY. MPC/MG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 337 PM CDT SUN SEP 27 2009 WIZ010-272115- ONEIDA- 337 PM CDT SUN SEP 27 2009 ...STRONG THUNDERSTORMS EXPECTED IN CENTRAL AND EASTERN ONEIDA COUNTY... AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF RHINELANDER TO TRIPOLI...MOVING EAST AT 40 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. BERSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 355 PM CDT SUN SEP 27 2009 WIZ011-012-272200- FLORENCE-FOREST- 355 PM CDT SUN SEP 27 2009 ...STRONG THUNDERSTORMS EXPECTED IN NORTHERN FLORENCE AND NORTHERN FOREST COUNTIES... AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF PHELPS...OR 16 MILES SOUTHWEST OF IRON RIVER...MOVING EAST AT 30 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. BERSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 444 PM CDT SUN SEP 27 2009 WIZ010-011-018-019-272245- FOREST-LANGLADE-LINCOLN-ONEIDA- 444 PM CDT SUN SEP 27 2009 ...STRONG THUNDERSTORMS EXPECTED IN NORTHEASTERN LINCOLN...NORTHERN LANGLADE...SOUTHEASTERN ONEIDA AND SOUTHERN FOREST COUNTIES... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF PARRISH...OR 8 MILES SOUTH OF RHINELANDER...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
518 PM CDT SUN SEP 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 3 SW MINOCQUA 45.83N 89.73W
09/27/2009 E0.25 INCH ONEIDA WI TRAINED SPOTTER
&&
BERSCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 520 PM CDT SUN SEP 27 2009 WIZ030-272315- MARATHON- 520 PM CDT SUN SEP 27 2009 ...STRONG THUNDERSTORMS EXPECTED IN NORTHWESTERN MARATHON COUNTY... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MEDFORD...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN MARATHON COUNTY...INCLUDING THE TOWNS OF ATHENS...PONIATOWSKI...HAMBURG...RIB FALLS...LITTLE CHICAGO AND MARATHON CITY. MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT SUN SEP 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL THREE LAKES 45.79N 89.16W
09/27/2009 M0.25 INCH ONEIDA WI TRAINED SPOTTER
ALSO WIND GUST TO 38 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING
&&
TSKThe La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail. Local standard time, as filed.
Thunderstorms produced penny size hail in Athens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195848.